New Mexico, 2009

Damaging Wind in New Mexico, June 3, 2009

June 3, 2009 · NWS MAF · 1 event in 1 county or zone

An upper level storm system and associated cold front resulted in isolated convection across southeast New Mexico. One severe thunderstorm with small hail and damaging winds dove south across Lea County New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level storm system and associated cold front resulted in isolated convection across southeast New Mexico. One severe thunderstorm with small hail and damaging winds dove south across Lea County New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 3, 7:46 PM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 3, 7:46 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT WED JUN 3 2009

.UPDATE...
THE FORECAST HAS BEEN UPDATED TO ADD A SLIGHT CHANCE OF
THUNDERSTORMS FOR THE NORTHERN PORTIONS OF EDDY AND LEA COUNTIES
IN SOUTHEAST NEW MEXICO AS WELL AS THE FAR NORTHWESTERN PERMIAN
BASIN.

&&

.DISCUSSION...
CONVECTION OVER THE PLAINS OF EASTERN NEW MEXICO CONTINUES TO MOVE
TO THE SOUTHEAST THIS EVENING. THIS ACTIVITY HAS BEEN SLOW TO
DECREASE...SO WE HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
NORTHERN EDDY AND LEA COUNTIES IN NEW MEXICO AND ALSO GAINES
COUNTY IN WEST TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  87  65  98  /  10  10   0  20
CARLSBAD NM                62  92  66  97  /  10   0   0   0
DRYDEN TX                  66  94  68 100  /  10   0   0   0
FORT STOCKTON TX           64  95  69 100  /  10   0   0  20
GUADALUPE PASS TX          62  90  67  93  /  10   0   0   0
HOBBS NM                   62  91  67  97  /  20  10   0  20
MARFA TX                   52  89  54  90  /  30   0   0  20
MIDLAND INTL AIRPORT TX    64  90  67  99  /  10  10   0  20
ODESSA TX                  66  92  71  98  /  10  10   0  20
WINK TX                    66  98  70 102  /  10   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Jun 3, 12:09 PM MST, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT WED JUN 3 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT WED JUN 3 2009 /109 PM MDT WED JUN 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COULD AFFECT THE DAVIS MOUNTAINS AND MARFA
PLATEAU THROUGH THIS AFTERNOON...IN ADDITION TO THE GUADALUPE
MOUNTAINS AND ADJACENT SOUTHEAST NEW MEXICO PLAINS.  A FEW OF THE
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING
WINDS...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY FROM THE
DAVIS MOUNTAINS NORTHEASTWARD THROUGH THE PERMIAN BASIN.  ISOLATED
STORMS COULD BE SEVERE WITH HAIL AND STRONG WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 3, 4:22 PM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
622 PM CDT WED JUN 3 2009

TXZ080-081-032345-
BIG BEND AREA-MARFA PLATEAU-
622 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED OVER EAST CENTRAL PRESIDIO COUNTY
AT 621 PM CDT...MOVING EAST AT 15 MPH.

GUSTY WINDS NEAR 50 MPH...SMALL HAIL UP TO THE SIZE OF
MARBLES...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE
POSSIBLE.
Special weather statement, Jun 3, 4:46 PM MST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT WED JUN 3 2009

TXZ074-080-040015-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
646 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO...
NORTHWESTERN BREWSTER AND SOUTH CENTRAL JEFF DAVIS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 17 MILES
NORTHWEST OF PAISANO PASS AT 645 PM CDT...MOVING EAST SOUTHEAST
AT 20 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN NORTHEASTERN PRESIDIO...NORTHWESTERN BREWSTER AND SOUTH
CENTRAL JEFF DAVIS COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 3, 5:28 PM MST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT WED JUN 3 2009

TXZ079>081-040100-
PRESIDIO VALLEY-BIG BEND AREA-MARFA PLATEAU-
728 PM CDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 3 MILES
SOUTHEAST OF BIG BEND RANCH STATE PARK AT 728 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN SOUTHEASTERN PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 3, 7:33 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
933 PM CDT WED JUN 3 2009

NMZ029-040300-
NORTHERN LEA COUNTY-
833 PM MDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL LEA COUNTY.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 11 MILES
NORTH OF TATUM AT 834 PM MDT...MOVING SOUTH AT 25 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN NORTH CENTRAL LEA COUNTY...INCLUDING THE CITY OF TATUM...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 3, 8:41 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT WED JUN 3 2009

NMZ029-040415-
NORTHERN LEA COUNTY-
941 PM MDT WED JUN 3 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LEA COUNTY.

AN INTENSIFYING LINE OF THUNDERSTORMS WAS LOCATED FROM 4 MILES
NORTHEAST OF CROSSROADS TO 3 MILES EAST OF CAPROCK AT 937 PM MDT...
MOVING SOUTHEAST AT 25 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE WITH THIS LINE OF THUNDERSTORMS. SEEK SHELTER AS THIS
ACTIVITY APPROACHES YOUR LOCATION.

AS THIS LINE OF THUNDERSTORMS INCREASES...SEVERE WEATHER MAY DEVELOP
RAPIDLY.

PEOPLE IN NORTHERN LEA COUNTY...INCLUDING THE CITIES OF CROSSROADS
AND CAPROCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 159 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
June 3, 9:50 PM MST to 9:51 PM MST
Where
Lea County, 3 mi NE of Lovington Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
32.981, -103.363

Two distribution power poles were blown down due to damaging winds. A 60 mph wind gust was also measured at the Lea County Coop Plant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181435.